Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Child has seizures. Done MRI and EEG. Combination medication worked temporarily. No family history of epilepsy.

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Hi ,
My son is 2years and 10 months old. He has a generalised seizure on 12 sep 2011 and we rushed to the hospital immediately. The doctor gave him eptoin as asked us to do a MRI and EEG of the brain. The MRI report was normal. the doctor told us that in case there is another episode of seizure he has to be put under mediation. after 20 days i.e. on 7th Oct 2011 he had sudden jerks and he fell down twice. we again rushed to the same hospital and the doctor recommended us to visit a neurologiest who prescibed Valparine 200 twice a day 2.5 ml and 5 ml. Two days after we stated medication he had another generalised seizure preceeded by a jerk which lasted for 3 mins. we rushed to the nearest hospital where again they gave epoitoin injection. the myoclonic jerks got aggrivated and the child started behaving abnormally. The doctor after consulting with neurologiest again gave an levipil injection and the child was bit stable. We again visited the neurologist who prescibed us Valparin 200( 2.5ml-2.5ml-5ml) with levipil(2.5ml-5ml) syrup. The child was having hiccup like short seizures in clustres after 3 days we started the above medicines.We consulted the same doctor and did a EEG which showed high voltage spikes.The doctor asked us to visit after one month though the kid was getting short hiccup like seizures everyday. This time one of our familiy doctors advised us to show another pediatric neurologiest in a famous hospital. The doctor added Lonazep to the abve mentioned medicines and asked us to visit after 10days. however the jerks/seizures were coming in different patterns like absence with eyelid blinking and loss of consciousness for few 10-30 secs. The doctor again added Topamac 25mg to the above three medicines. There was no improvement after giving all the above anti epiliptic drugs along with melocit ( medicine for sleep regulator). The things were same and the kid was getting almost 15-20 jerks/short seizures/stares inclustres everyday. We againg rushed to the doctor after 10days. the doctor asked us to stop Lonazep and added kidpred( steroid) syrup( 7.5ml-7.5ml-7.5ml) as my kid is just 12 kgs in weight. The combination medicine worked well for a week where he had only 3-4 jerks and we were happy. However since today morning the kid has almost 8-9 jerks where he is leaing forward with a small noise.
Kindly suggest as we have no family hostory of epilepsy from bothsides and it is not a close family marriage.

Posted Sat, 14 Apr 2012 in Child Health
Answered by Dr. Shiva Kumar R 17 hours later
Hello and Thanks for the query,

Overall to summarize, the child had normal initial development followed by generalised seizures, myoclonic jerks and absences. Possibilites include Myoclonic-astatic epilepsy or late onset infantile spasms. The cause for these epilepsies is usually not known. EEG shows high voltage spikes. MRI being normal rules out strucutral cause for the epilepsy.

The best medicines for treatment of such kind of epilepsies are valproate, lamotrigine and clobazam. You should avoid phenytoin and clonazepam as these can increase the seizures. It remains to be determined whether there is any benefit in the use of steroids in such cases.

I am sorry your child has difficult to treat epilepsy. You need to be in touch with a good epileptologist ti identify the kind of epilepsy syndrome and treat accordingly.

I thank you again for submitting your query. I hope my response was both helpful and adequate. If you have any additional questions I would be happy to address them.


Dr. Shiva Kumar R
Above answer was peer-reviewed by
Follow-up: Child has seizures. Done MRI and EEG. Combination medication worked temporarily. No family history of epilepsy. 3 hours later
Dear Sir,

Neurologists have diagnosed this as Myoclonic Epilepsy as it statrted with jerks. The child is active otherwise and doing all his activities normally. The concern remains that he gets either 1-2 jerks or 1-2 absences almost everyday or combination of both either preceeded or followed.

Can this be controlled completely? Will this have any implication on the development of the child? My child is very active and talktive and i am worried as even after starting medication for last one month there is hardly any improvement.


Answered by Dr. Shiva Kumar R 3 hours later
Hello and thanks for the query

Most cases no harm is done by the epilepsy. Sometimes uncontrolled epilepsy can cause brain damage. Few may have cognitive problems.

Complete control of the epilepsy is required. If possible we need to change the medicines to stop all the jerks. Medications change is like a trial and error method. Discuss with your treating physician who can guide you through medication changes.

Hyperactive behavior in your child might be due to Clonazepam. If your son is still on it, it may be beneficial to discontinue it. Discuss further with your physician.

Hope this helps.

Best Regards
Above answer was peer-reviewed by
Follow-up: Child has seizures. Done MRI and EEG. Combination medication worked temporarily. No family history of epilepsy. 2 days later
Dear Sir,

Thank you very much for your patience and advice. I studied from the websites that talk about Myoclonic-astatic epilepsy. My son had only three genralised seizures in last two months which lasted for 2-3 mins only. The jerks have now been reduced to 1-2 only everyday which is forward with a brief yelling some times. I had done EEG twice. The first one was on 18th Oct with natural sleep when it was showing high voltage spikes. The second EEG was done in a different hospital after 10days when the child was on 4 different antiepileptic drugs and the EEG did not show any spike at all. The EEG was done to confirm the absence part and was performed when the child was awake and we prompted him to hyperventilate. The EEG didn't show even a single spike in 40 mins.

Is this a good sign of the treatment? also i am planning to give my child alternative therapy like the colour therapy for this along with the current medication. Kindly suggest it is safe?

I once again than you for your patience and studying my child's case.

Answered by Dr. Shiva Kumar R 10 hours later
Thanks for getting back to me,

No spikes on the EEG is a good sign. It also indicates adequate response to the medications given to the child. You may try alternative therapy like the colour therapy, but I am not sure about its safety as I have not heard about it.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor